Alert archive / Kentucky / Flash Flood Warnings in 2013
Flash Flood Warning 18, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 21, 2013, 6:49 PM EDT for Menifee County, Morgan County, Wolfe County, Kentucky. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2013, 6:49 PM EDT (22:49 UTC)
- Expired
- Jul 22, 2013, 12:30 AM EDT
- In force
- 6 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Menifee County, KY, Morgan County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 36 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 7:35 PM EDT | FLASH FLOOD | Pomeroyton, KY | NEARBY CREEK SPILLED BANKS AND BEGAN RUNNING OVER JUMP OFF ROAD IN POMEROYTON AT RESIDENCE OF 911 DISPATCHER. REPORTED FLOODING OF YARD AND A GARDEN GETTING WASHED OUT. WATER HAS SINCE RECEEDED...BUT BRANCHES AND DEBRIS WERE STILL REPORTED IN ROAD AS OF 2030 E |
| Jul 21, 7:45 PM EDT | HEAVY RAIN 3.77 | Ezel, KY | TOTAL RAINFALL SINCE 1730 EDT. RAIN IS STILL FALLING BUT HAS LET UP IN INTENSITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 302 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 709 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
210 WGUS53 KJKL 212249 FFWJKL KYC165-175-237-220430- /O.NEW.KJKL.FF.W.0018.130721T2249Z-130722T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 649 PM EDT SUN JUL 21 2013 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL WOLFE COUNTY IN SOUTHEAST KENTUCKY... SOUTHEASTERN MENIFEE COUNTY IN EAST CENTRAL KENTUCKY... WEST CENTRAL MORGAN COUNTY IN SOUTHEAST KENTUCKY... * UNTIL 1230 AM EDT * AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED AS MUCH AS THREE INCHES OF RAIN HAS FALLEN OVER EXTREME SOUTHEAST MENIFEE COUNTY...WITH TWO TO THREE INCHES HAVING FALLEN OVER SOUTHWEST MORGAN AND NORTHERN WOLFE COUNTIES. ADDITIONAL SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO DEVELOP OVER THE WARNING AREA FOR THE NEXT ONE TO TWO HOURS WITH RATES AS HIGH AS ONE TO TWO INCHES OF RAIN PER HOUR. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... FRENCHBURG...ARNETT...ARTVILLE...DEHART...DENNISTON...EBON... EZEL...GOSNEYVILLE...GRASSY CREEK...HENRY...KELLACEY...KOREA... MARIBA...MAYTOWN...MIZE...MURPHYFORK...NEW CUMMER...NICKELL... OMER...PEKIN...POMEROYTON...RED RIVER GORGE...REXVILLE...STOLL... TOLIVER...TWENTYSIX...VALERIA...WELLINGTON AND WOODSBEND. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN JACKSON KY. && LAT...LON 3796 8333 3784 8331 3777 8360 3796 8366 $$ JMW
1 follow-up statement
043 WGUS73 KJKL 220118 FFSJKL FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 918 PM EDT SUN JUL 21 2013 KYC165-175-237-220130- /O.CAN.KJKL.FF.W.0018.000000T0000Z-130722T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MENIFEE KY-MORGAN KY-WOLFE KY- 918 PM EDT SUN JUL 21 2013 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTH CENTRAL WOLFE...WEST CENTRAL MORGAN AND SOUTHEASTERN MENIFEE COUNTIES IS CANCELLED... HEAVY RAIN AND RESULTING EXCESS RUNOFF HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3796 8333 3784 8331 3777 8360 3796 8366 $$ JMW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 5:46 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 21, 5:46 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 546 PM EDT SUN JUL 21 2013 .UPDATE... ISSUED AT 544 PM EDT SUN JUL 21 2013 A CONTINUED LINE OF SCT TRAINING STORMS EXTENDS ACROSS THE NORTHERN HALF OF THE CWA ALONG SOME WEAK HORIZONTAL BOUNDARY. PREVIOUS FORECAST HAD SHOWERS ENDING OVER THE NW...BUT SO LONG AS THIS BOUNDARY REMAINS IN PLACE...EXPECT ISOLATED TO SCT SHOWERS AND THUNDERSTORMS TO CONTINUE OVER THIS AREA FOR THE NEXT COUPLE HOURS. ALSO ADDED IN SOME ISOLATED POPS FOR SOME AREAS OVERNIGHT...MAINLY BEFORE MIDNIGHT...BASED ON LATEST HI RES MODEL RUNS AND CURRENT FORECAST TRENDS. ADDED CURRENT OBSERVATIONS INTO ONGOING FORECAST AS WELL. && .SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT) ISSUED AT 325 PM EDT SUN JUL 21 2013 MORNING SHOWERS AND THUNDERSTORMS HAVE SHIFTED OFF TO THE SOUTH...BUT THANKS TO SOME HEATING ACROSS THE EAST...ADDITIONAL SHOWERS AND THUNDERSTORMS HAVE DEVELOPED TO THE EAST OF JACKSON...TOWARDS PRESTONSBURG AND INEZ. THIS ACTIVITY WILL SLOWLY PUSH EAST THROUGH THE REST OF THE AFTERNOON AND EVENING BEFORE EXITING EASTERN KENTUCKY. IN THE WAKE OF THIS ACTIVITY IT LOOKS LIKE A FAIRLY QUIET MID TO LATE EVENING IS ANTICIPATED AS SUBSIDENCE AHEAD OF THE APPROACHING TROUGH AXIS ACROSS THE CENTRAL PLAINS TAKES HOLD. HRRR IS IN LINE WITH CONDITIONS QUIETING DOWN THIS EVENING. WITH THE SYNOPTIC FORCING OVERSPREADING THE AREA LATE TONIGHT INTO TOMORROW MORNING...WILL BRING A PERIOD OF HIGH POPS BACK INTO THE FORECAST. GIVEN THE RAIN THIS AFTERNOON...AND POTENTIAL HEAVY RAIN WITH THE SYNOPTIC FEATURE LATE TONIGHT...GOING TO CONTINUE ON WITH THE FLASH FLOOD WATCH. IN FACT...THE NAM SPITS OUT MORE THAN AN INCH OF RAIN ACROSS A GOOD CHUNK OF THE AREA LATE TONIGHT AND TOMORROW...SO THE POTENTIAL FOR HEAVY RAIN CONTINUES. THIS IS ESPECIALLY TRUE WITH PWATS SITTING UP AROUND 1.8-2.0 INCHES. GOOD SHOWER AND THUNDERSTORM COVERAGE SHOULD CONTINUE TOMORROW AS THE MID LEVEL WAVE PUSHES EAST ACROSS THE AREA. COVERAGE SHOULD DIMINISH TOMORROW EVENING INTO THE NIGHTTIME HOURS...ALTHOUGH SHOWERS AND THUNDERSTORMS COULD CONTINUE THROUGH TOMORROW NIGHT AS WELL. CERTAINLY AN ACTIVE PERIOD SETTING UP. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 325 PM EDT SUN JUL 21 2013 THE MODELS ESSENTIALLY AGREE ON THE GENERAL EVOLUTION OF MID LEVEL TROUGHING OVER THE OHIO VALLEY AND GREAT LAKES THROUGH THE EXTENDED. HOWEVER...THERE REMAINS MUCH DISAGREEMENT WITH RESPECT TO TIMING AND TRACKS OF THE VARIOUS SHORTWAVES THAT WILL MOVE THROUGH THE AREA LATER THIS WEEK AND INTO NEXT WEEKEND. THE ECMWF TAKES A KEY ONE OF THESE INTO THE OHIO VALLEY ON WEDNESDAY HELPING TO BOTTOM OUT THIS FIRST ITERATION OF A TROUGH. ANOTHER FOLLOWS...THOUGH...RIGHT ON THE HEELS OF THE FIRST...THAT NIGHT WHICH WILL SERVE TO SHIFT THE TROUGH EAST OF KENTUCKY ALLOWING SOME BRIEF HEIGHT RISES INTO THE CWA TO CLOSE OUT THE WORK WEEK. HEIGHTS WILL START TO FALL AGAIN ON SATURDAY WHEN A RATHER STRONG WAVE WILL MOVE DUE EAST OUT OF THE CENTRAL PLAINS AND TOWARD THE OHIO VALLEY. UNLIKE YESTERDAY...THIS FEATURE HAS GAINED SOME SUPPORT FROM THE GFS...JUST NOT AS STRONG. IN CONJUNCTION WITH THIS SATURDAY WAVE...ANOTHER SWEEPS DOWN FROM SOUTH CENTRAL CANADA LATER THAT NIGHT INTO EARLY SUNDAY RESTORING A DEEP TROUGH OVER THE REGION. GIVEN THE SIMILARITIES IN THE OVERALL PATTERN...WILL FAVOR A CONSENSUS OF THE OPERATIONAL GFS AND ECMWF SOLUTIONS AS A STARTING POINT FOR THE EXTENDED GRIDS. SENSIBLE WEATHER WILL FEATURE A CONTINUATION OF THE SOUPY AND UNSETTLED CONDITIONS FROM THE SHORT TERM INTO THE DAY TUESDAY. THIS WILL MEAN A THREAT OF CONVECTION AND POSSIBLY EXCESSIVE RAIN FALL. A FRONTAL BOUNDARY WILL START TO MOVE SOUTH THROUGH THE AREA LATER THAT NIGHT AND ON WEDNESDAY AS LOW PRESSURE CONSOLIDATES OVER THE MID ATLANTIC COASTAL STATES. HIGH PRESSURE AND SOMEWHAT DRIER AIR WILL MOVE INTO KENTUCKY ON THURSDAY AND PROVIDE A WELCOMED CHANGE OF AIR MASS AND BREAK FROM THE SHOWER AND THUNDERSTORM THREATS. THIS HIGH WILL MOVE EAST ON FRIDAY AND FRIDAY NIGHT AS A NEW AREA OF LOW PRESSURE TAKES SHAPE OVER THE CENTRAL PLAINS LOOKING TO SLIP INTO KENTUCKY ON SATURDAY. THIS WILL BRING RENEWED CHANCES OF SHOWERS AND THUNDERSTORMS TO EAST KENTUCKY FOR THE WEEKEND...ALONG WITH SOMEWHAT COOLER TEMPS. THE SFC LOW ASSOCIATED WITH THIS LOOKS TO PASS THROUGH ON SUNDAY WITH THE BEST PCPN EXITING LATER IN THE DAY...WHILE THE COOLER AIR REMAINS TO START THE NEW WORK WEEK. THE CR GRID LOAD CAME IN REASONABLE CONSIDERING THE DIFFERENCES IN THE SPECIFICS FROM THE MODELS. DID NUDGE DOWN POPS A BIT FROM THURSDAY INTO FRIDAY NIGHT...MORE TOWARD THE 00Z OPERATIONAL ECMWF. ALSO...ADJUSTED OVERNIGHT LOWS A TAD FOR WEDNESDAY AND THURSDAY NIGHTS TO HIGHLIGHT RIDGE AND VALLEY TEMPERATURE DIFFERENCES. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 135 PM EDT SUN JUL 21 2013 A FRONTAL BOUNDARY DRAPED ACROSS THE AREA WILL CONTINUE TO PRODUCE OCCASIONAL SHOWERS AND THUNDERSTORMS THROUGH THE REST OF TODAY. WHILE A BREAK MAY OCCUR THIS EVENING...A SHORT WAVE TROUGH WILL PUSH ACROSS THE AREA LATE TONIGHT INTO MONDAY BRINGING MORE WIDESPREAD RAIN TO THE AREA. AS FOR THE REST OF THE DAY...BASED ON CURRENT RADAR TRENDS...WOULD NOT ANTICIPATE MANY RESTRICTIONS AT THE TAF SITES AS KLOZ AND SME ARE STUCK IN LIGHT RAIN AT THE MOMENT. BETTER VISIBILITY/CEILING RESTRICTIONS WILL ARRIVE WITH THE SHORTWAVE LATE TONIGHT AND DROPPED VISIBILITIES TO BETWEEN 1 AND 3 MILES WITH SOME LOWER CIGS. WE WILL PROBABLY SEE A PERIOD OF LOWER VISIBILITIES AND CEILINGS BUT WILL LET FUTURE TAF FORECAST HANDLE PERIOD. && .JKL WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR KYZ044-050>052- 058>060-068-069-079-080-083>088-104-106>120. && UPDATE...JMW SHORT TERM...KAS LONG TERM...GREIF AVIATION...KAS
Hazardous weather outlook, Jul 21, 4:01 PM EDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 401 PM EDT SUN JUL 21 2013 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-230000- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 401 PM EDT SUN JUL 21 2013 ...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. STORMS MOVING OVER THE SAME AREAS COULD PRODUCE EXCESSIVE RAINFALL AND LEAD TO FLASH FLOODING OF SMALL CREEKS AND STREAMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS ARE POSSIBLE THROUGH THURSDAY AND AGAIN ON SATURDAY. THROUGH MONDAY EVENING...STORMS MOVING OVER THE SAME AREAS COULD PRODUCE EXCESSIVE RAINFALL AND LEAD TO FLASH FLOODING OF SMALL CREEKS AND STREAMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE RELAY ANY RAINFALL AMOUNTS GREATER THAN AN INCH OR ANY FLOODING TO THE NATIONAL WEATHER SERVICE IN JACKSON. KAS/GREIF
In the hours before
Local storm report, Jul 21, 4:35 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
435 PM EDT SUN JUL 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM FLASH FLOOD NW ALVIN 37.64N 82.70W
07/21/2013 FLOYD KY TRAINED SPOTTER
ONE FOOT OF WATER IS FLOWING OVER WEDDINGTON LANE IN
EMMA. THE WATER IS STILL FLOWING OVER THE ROADWAY.
&&
JPThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 9:44 AM EDT | Flash Flood Watch | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 33 hr |
| Jul 21, 11:20 AM EDT | Areal Flood Advisory | JKL | McCreary, Pulaski, Wayne | 6 hr |
| Jul 21, 2:33 PM EDT | Areal Flood Advisory | JKL | Floyd, Martin, Pike | 4 hr |
| Jul 21, 3:19 PM EDT | Areal Flood Advisory | JKL | Floyd, Pike | 3 hr |
| Jul 21, 3:24 PM EDT | Flash Flood Warning | JKL | Floyd, Pike | 3 hr |
| Jul 21, 4:45 PM EDT | Areal Flood Advisory | JKL | Floyd, Magoffin | 3 hr |
| Jul 21, 4:46 PM EDT | Areal Flood Advisory | JKL | Magoffin, Morgan | 6 hr |
| Jul 21, 6:06 PM EDT | Areal Flood Advisory | JKL | Breathitt, Floyd, Johnson, Knott, Magoffin, Morgan and 1 more | 4 hr |
| Jul 21, 6:12 PM EDT | Areal Flood Advisory | JKL | Menifee, Morgan, Wolfe | 6 hr |
| Jul 21, 6:23 PM EDT | Areal Flood Advisory | JKL | Breathitt, Lee, Wolfe | 67 min |
Nearby
Flash Flood Warnings in Kentucky, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.